help on increasing B12 1000ug to B12 5000ug please ?

I'm wondering if any of you fellow strugglers has had to increase their B12 1000ug because of a pricking sensation all over the body, (or other symptoms ), and had a side effect of urgent and loose bowels in the morning?

I am increasing slowly ie, taking 3000ug at present , (1000ug after each meal), and so am dubious about increasing to the next dosage up, which is 5000ug.

The 3000ug is reducing the pricking slightly but not sure whether I should be taking more?

Any helpful advise would be appreciated. Thank you !

12 Replies

  • Might benefit you to hop into the pernicious anemea forum and get your answer.

    Some on there take many times more than that.

  • How long have you been on 3000? As far as I remember I never had any side effects, nor did I have any therapeutic effects. Ended up self-injecting.

    Can you get sublingual b12? Or the patch. If it bypasses your gut maybe you won't get the gut se?

  • I am taking Solgars sublingual losenges which are quite small and dissolve easily. But I've only been taking the 3000 for 7 days, so the laxative action took effect quite quickly really.

    That's brave of you to self inject ! I have been wondering whether I need to get an 'active B blood test' to see if I need injections. I've been so unwell for quite a while now with what I thought was hypo symptoms, until the pins and needles started , then I knew it was B12. Thanks for your reply.

  • Yes, ok, so you've tried that. The patch might be worth a go. Are you taking methylcobalamin?

    Oral supplements didn't work for me. My symptoms were unrelieved and every time I stopped supplements (eg just before a blood test etc) my levels would drop like a stone. I had a look at this site: where I learned more about self-injecting. It sounds more complicated than it is though, it's easy to do and I'd say unless actively phobic about needles, problems with hands etc, most people could easily manage a subcutaneous injection. An intramuscular injection is beyond where I want to go and they say it doesn't matter much which way you do it.

    I had no dramatic response to injections, but the things I was concerned about did get better over time, and my tinnitus, which I just assumed was here to stay, eventually disappeared. I put this down to neuro problems taking time to heal. There were also other benefits I hadn't anticipated.

  • Having just read your last post, I'm a little confused as to why you want to go up to 5000 mcg.

    When you got your B12 up to over 1500, did the pin pricking go away? If not, then it probably has nothing to do with B12.

  • Hello Greygoose,

    I had a blood test in May that gave me a result of 1500, and my doc told me to stop taking the B12, which I did, as he is a doc who has been so helpful to me re, NDT. Then in August I started to get the pin pricking , found out via HU that it was probably B12. So started back on the B12 and after about 10 days the pin pricking went. A week later I had a nasty accident in my garden and fractured my skull etc. within a few days if that the pin pricking returned. So I just continued with the B12 for three to four weeks

  • Yes, but I doubt you need 5000 mcg.

  • Cont'd...every day, but without relief. So for the past week I decided to try increasing the dosage to see if that might help.

    Sorry if that's a bit long winded, but hope I've put you in the picture. I have to add also that I've really suffered with the shock of the accident which hasn't helped!

  • Are you also taking a good quality vitamin B complex? ( eg Jarrows or Thorne)

    I have been getting this pins & needles all over. Very intense. Improving slowly as I increased dose. I am using Better You oral B12 mouth spray - 4 x day. Quick & easy to use. Started slowly. Now taking 4800ug daily

  • i did the b12 methcobalwin form under the tongue and never had any problems...did it for 2 mths then retested and went back down to 1000, have you tested your d3 bec that can cause weird ticks as well etc....

  • Hi jacrjacr, what strength did you use for the 2months before going back to the 1000 ?

    I'm interested to see your comment about the D 3 , I stopped taking that in June as I had a result of 209 (50- 150), which was a bit high and I'd been told it is toxic to be too much over the reference range. And also we should stop it over the summer time.

    However I have just started taking it again, as it's near autumn anyway. I didn't know that you could get 'weird ticks' with that vitamin ? So thank you for the suggestions?

    The waiting list for a blood test at my surgery is 3 weeks !!! But I must try and get some more bloods done.

    I'm very grateful for your imput !!!

  • my d3 was low normal and i had carpel tunnel and some leg aches etc...never connected the two...sometimes we can go down quickly when we stop supplementing hence when my test show i get high i just go a week or so without and then take 2-3 times a week at a lower dose but never stop supplementing completely bec when i do it drops all the way back down probably bec as you age, digestion

    is poor so dont absorb the vitamins etc and arent outdoors alot daily, as for the b12...i took 5000 then retest and then dr put me on 1000 daily.....bec it made it go all the way up.... when i was low in ferritin..i got it up and so i stopped and in one month i was low again.....just my experience

You may also like...